zbMATH — the first resource for mathematics

Rational preimages in families of dynamical systems. (English) Zbl 1302.37060
Summary: Let \({\phi}\) be a rational function of degree at least two defined over a number field \(k\). Let \({a \in \mathbb{P}^1(k)}\) and let \(K\) be a number field containing \(k\). We study the cardinality of the set of rational iterated preimages Preim\({(\phi, a, K) = \{x_{0} \in \mathbb{P}^1(K) | \phi^{N} (x_0) = a \text{ for some } N \geq 1\}}\). We prove two new results (Theorems 2 and 4) bounding \({|\mathrm {Preim}(\phi, a, K)|}\) as \({\phi}\) varies in certain families of rational functions. Our proofs are based on unit equations and a method of Runge for effectively determining integral points on certain affine curves. We also formulate and state a uniform boundedness conjecture for Preim\({(\phi, a, K)}\) and prove that a version of this conjecture is implied by other well-known conjectures in arithmetic dynamics.

37P15 Dynamical systems over global ground fields
14G25 Global ground fields in algebraic geometry
37P05 Arithmetic and non-Archimedean dynamical systems involving polynomial and rational maps
Full Text: DOI arXiv
[1] Baker M.: A finiteness theorem for canonical heights attached to rational maps over function fields. J. Reine Angew. Math. 626, 205–233 (2009) · Zbl 1187.37133
[2] Bilu Y., Parent P.: Runge’s method and modular curves. Int. Math. Res. Notices IMRN 2011(9), 1997–2027 (2011) · Zbl 1304.11054
[3] Bilu Y., Parent P.: Serre’s uniformity problem in the split Cartan case. Ann. Math. (2) 173(1), 569–584 (2011) · Zbl 1278.11065 · doi:10.4007/annals.2011.173.1.13
[4] Bombieri E.: On Weil’s ”théorème de décomposition”. Am. J. Math. 105(2), 295–308 (1983) · Zbl 0516.12009 · doi:10.2307/2374261
[5] Call G.S., Silverman J.H.: Canonical heights on varieties with morphisms. Composit. Math. 89(2), 163–205 (1993) · Zbl 0826.14015
[6] Evertse J.H.: The number of solutions of decomposable form equations. Invent. Math. 122(3), 559–601 (1995) · Zbl 0851.11019 · doi:10.1007/BF01231456
[7] Faber X.: A remark on the effective Mordell conjecture and rational pre-images under quadratic dynamical systems. C. R. Math. Acad. Sci. Paris 348(7–8), 355–358 (2010) · Zbl 1264.37053 · doi:10.1016/j.crma.2010.02.010
[8] Faber X., Hutz B., Ingram P., Jones R., Manes M., Tucker T.J., Zieve M.E.: Uniform bounds on pre-images under quadratic dynamical systems. Math. Res. Lett. 16(1), 87–101 (2009) · Zbl 1222.11086 · doi:10.4310/MRL.2009.v16.n1.a9
[9] Faber, X., Hutz, B., Stoll, M.: On the number of rational iterated pre-images of the origin under quadratic dynamical systems. Int. J. Number Theory (2012, to appear) · Zbl 1242.14019
[10] Fakhruddin N.: Questions on self maps of algebraic varieties. J. Ramanujan Math. Soc. 18(2), 109–122 (2003) · Zbl 1053.14025
[11] Hutz, B., Hyde, T., Krause, B.: Pre-images of quadratic dynamical systems. Involve (2012, to appear) · Zbl 1258.37076
[12] Ingram P.: Lower bounds on the canonical height associated to the morphism $${\(\backslash\)phi(z) = z\^d +c}$$ . Monatsh. Math. 157(1), 69–89 (2009) · Zbl 1239.11071 · doi:10.1007/s00605-008-0018-6
[13] Levin A.: Variations on a theme of Runge: effective determination of integral points on certain varieties. J. Théor. Nombres Bordeaux 20(2), 385–417 (2008) · Zbl 1179.11018 · doi:10.5802/jtnb.634
[14] Manin J.I.: The p-torsion of elliptic curves is uniformly bounded. Izv. Akad. Nauk SSSR Ser. Mat. 33, 459–465 (1969) · Zbl 0191.19601
[15] Merel L.: Bornes pour la torsion des courbes elliptiques sur les corps de nombres. Invent. Math. 124(1–3), 437–449 (1996) · Zbl 0936.11037 · doi:10.1007/s002220050059
[16] Morton P., Silverman J.H.: Periodic points, multiplicities, and dynamical units. J. Reine Angew. Math. 461, 81–122 (1995) · Zbl 0813.11059
[17] Runge C.: Über ganzzahlige Lösungen von Gleichungen zwischen zwei Veränderlichen. J. Reine Angew. Math. 100, 425–435 (1887) · JFM 19.0076.03
[18] Silverman J.H.: The space of rational maps on $${\(\backslash\)mathbb{P}\^1}$$ . Duke Math. J. 94(1), 41–77 (1998) · Zbl 0966.14031 · doi:10.1215/S0012-7094-98-09404-2
[19] Silverman J.H.: The arithmetic of dynamical systems. Graduate Texts in Mathematics, vol. 241. Springer, New York (2007) · Zbl 1130.37001
[20] Vojta P.: Diophantine approximations and value distribution theory. Lecture Notes in Mathematics, vol. 1239. Springer, Berlin (1987) · Zbl 0609.14011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.